Introduction: Segmental testicular infarction (STI) is a rare cause of acute scrotum of unknown etiology. The diagnosis is often made by color Doppler ultrasonography (CDUS) demonstrating absent perfusion in a well-defined testicular region. Previously patients underwent surgical exploration, but currently conservative therapy is recommended. Methods: We report a case of STI related to anabolic steroid use. Results: A 44-year-old male with a history of hypertension presented to the emergency room with acute, severe right testicular pain which was unprovoked and constant. Physical exam was notable only for tenderness at the inferior right testicle. CDUS showed small bilateral hydroceles but preserved blood flow (Figure 1A-B). Upon receiving analgesics with moderate relief, he left AMA but returned the following day with unrelenting pain. Exam was unchanged though repeat CDUS demonstrated a wedge of absent perfusion in the inferior right testicle (Figure 1C-D). Serum tumor markers were normal, though patient was polycythemic with a hemoglobin of 18.7 g/dL. On further questioning, patient revealed that he takes anabolic steroids for body-building. He was admitted for pain control and discharged two days later but unfortunately lost to follow up. Conclusion: STI, once properly diagnosed, can be safely managed conservatively. Our patient’s polycythemia, a consequence of exogenous testosterone, likely created a low-flow state leading to STI.
Stephens J, Burks F. Acute segmental testicular infarction resulting from illicit anabolic steroid use. Paper presented at: The 95th Annual Meeting of the North Central Section of the AUA; 2021 Oct 6-9; Chicago, IL. Available at: https://ncsaua.org/docs/meetings/ncs2110/ncs-2021-program-book.aspx